Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 86, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 20, 2013, 3:40 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2013, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 20, 2013, 7:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 154 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075
WGUS54 KEPZ 202140
FFWEPZ
NMC017-051-210145-
/O.NEW.KEPZ.FF.W.0086.130820T2140Z-130821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT TUE AUG 20 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 745 PM MDT
* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...
SAN LORENZO...
EMORY PASS...
HERMOSA...
COONEY...
SHERMAN...
SAN JUAN...
KINGSTON...
MIMBRES...
BEAR CANYON LAKE...
IRON CREEK CAMPGROUND...
ROCKY CANYON CAMPGROUND...
BLACK CANYON CAMPGROUNDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3277 10752 3270 10799 3294 10801 3319 10804
3316 10752
$$
ROGASH1 follow-up statement
850
WGUS74 KEPZ 210142
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
742 PM MDT TUE AUG 20 2013
NMC017-051-210156-
/O.EXP.KEPZ.FF.W.0086.000000T0000Z-130821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
742 PM MDT TUE AUG 20 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL SIERRA
AND NORTHEASTERN GRANT COUNTIES WILL BE ALLOWED TO EXPIRE AT 745 PM
MDT...
BE AWARE OF MINOR FLOODING OR DEBRIS SCATTERED ACROSS ROADWAYS AT
WASHES AND LOW WATER CROSSINGS. IF YOU HAVE OBSERVED
FLOODING...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3277 10752 3270 10799 3294 10801 3319 10804
3316 10752
$$
ROGASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:13 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 20, 2:13 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 213 PM MDT TUE AUG 20 2013 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SOME STORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING POSSIBLE. DRIER AIR WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY WITH ISOLATED MOUNTAIN THUNDERSTORMS EXPECTED. MOISTURE WILL RETURN TO THE REGION ON FRIDAY WITH SCATTERED THUNDERSTORMS EXPECTED AREA WIDE ON FRIDAY AND SATURDAY. MOISTURE WILL SHIFT TO THE WEST ON SUNDAY AND MONDAY WITH STORMS EXPECTED MAINLY WEST OF THE RIO GRANDE. DAY TIME TEMPERATURES WILL DROP TO NEAR NORMAL THROUGH THE WEEK. && .DISCUSSION... A BROAD AREA OF HIGH PRESSURE ALOFT REMAINS OVER THE STATE THIS AFTERNOON WITH A MOIST AIR MASS CONTAINED WITHIN ITS CIRCULATION. THUNDERSTORMS HAVE BEEN SLOWER TO START UP THIS AFTERNOON DUE TO THE INCREASED CLOUDINESS...BUT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE AIR MASS REMAINS MOIST ENOUGH TO PRODUCE STORMS CAPABLE OF MODERATE TO HEAVY RAINFALL. SOME MINOR LOCALIZED FLOODING WILL FROM STRONGER STORMS WILL BE POSSIBLE ALONG DRAINAGES AND IN LOW LYING POORLY DRAINED AREAS. MODELS ARE IN AGREEMENT THAT DRIER AND MORE STABLE AIR WILL MOVE INTO THE AREA AS PART OF AN EAST TO NORTHEAST FLOW AT THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THE PRESENCE OF THIS DRIER AIR WILL DIMINISH RAIN AND THUNDERSTORM CHANCES BOTH WEDNESDAY AND THURSDAY. A FEW ISOLATED THUNDERSTORMS MAY STILL BE POSSIBLE OVER THE HIGHER MOUNTAINS AND OVER PORTIONS OF GRANT AND HIDALGO COUNTIES THAT ARE NEARER TO DEEPER MOISTURE. TEMPERATURES WILL ALSO GRADUALLY LOWER TO NEAR NORMALS BY MID WEEK. BY FRIDAY...WITH THE HIGH ALOFT DISPLACED SOMEWHAT FURTHER NORTH AND EAST...THE EASTERLY FLOW WILL BE ABLE TO TAP SOME GULF MOISTURE AND WILL BEGIN TO TRANSPORT IT INTO THE LOCAL AREA. MOISTURE FLOW WILL ALSO BE PARTLY AIDED BY A TROPICAL SYSTEM OFF THE BAJA PENINSULA THAT WILL TRANSPORT MORE MOISTURE NORTHWARD TOWARD THE REGION. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA BY FRIDAY AFTERNOON. MOIST CONDITIONS WILL CONTINUE ON SATURDAY...THOUGH THE BULK OF THE MOISTURE FROM THE SOUTH AND EAST WILL BE TRANSPORTED INTO ARIZONA...THE LOCAL AREA MAY STILL SEE SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCES FOR RAIN WILL BE GREATER WEST OF THE RIO GRANDE WHERE LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SATURDAY. DAY TIME TEMPERATURES MAY EVEN COOL A FEW DEGREES BELOW NORMAL DUE TO INCREASED CLOUDINESS AND MOISTURE. BY SUNDAY THE BULK OF THE MOISTURE PLUME WILL ALIGNED OVER ARIZONA WITH MAINLY SOUTHWESTERN NEW MEXICO PORTION OF THE LOCAL FORECAST AREA HAVING ANY DECENT CHANCE OF RAIN AND THUNDERSTORMS. THE REMAINDER OF THE AREA MAY SEE A FEW ISOLATED STORMS...BUT WILL BE GENERALLY UNDER THE INFLUENCE OF DRIER AIR AND HIGH PRESSURE ALOFT SUNDAY AND MONDAY. EASTERLY FLOW WILL CONTINUE MUCH OF NEXT WEEK WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. && AVIATION...VALID 21/00Z-22/00Z. WIDESPREAD CONVECTIVE DEBRIS ACROSS SOUTH-CENTRAL NM HAS LIMITED AND DELAYED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA EXCEPT FOR THE HIGHER TERRAIN. NORTH TO NORTHEAST FLOW ALOFT IS STILL FAVORABLE FOR BRINGING STORMS INTO THE LOWLANDS...WITH TCS/DMN LIKELY THE MOST FAVORED TAF SITES FOR TSRA. LRU/ELP A LITTLE MORE QUESTIONABLE GIVEN LACK OF DESTABILIZATION DUE TO MID-LEVEL CLOUD DEBRIS...NOT ENOUGH CONFIDENCE TO GO WITH A TEMPO GROUP AT THIS POINT...BUT WILL LIKELY ADD TEMPOS TO TCS/DMN SOON. DRIER AIR WILL BEGIN TO MOVE IN ON WEDNESDAY...LIMITING TSRA DEVELOPMENT EAST OF THE DIVIDE. && .FIRE WEATHER... THE UPPER RIDGE WILL GRADUALLY SHIFT NORTHWARD TOWARDS THE NM/CO BORDER THIS AFTERNOON AND EVENING. EASTERLY FLOW BETWEEN THE RIDGE TO OUR NORTH AND AN INVERTED TROUGH MOVING ACROSS CENTRAL MEXICO WILL BRING A WEDGE OF DRY/SUBSIDENT AIR INTO OUR AREA WEDNESDAY... RESULTING IN AN OVERALL DECREASE IN THUNDERSTORM COVERAGE THROUGH ABOUT FRIDAY...ESPECIALLY EAST OF THE DIVIDE. THUNDERSTORM ACTIVITY WILL BEGIN TO INCREASE AGAIN THIS WEEKEND...WITH A POSSIBLE INDIRECT TROPICAL MOISTURE SOURCE COMING INTO PLAY...ALTHOUGH IT LOOKS LIKE AREAS WEST OF THE DIVIDE...AND MOSTLY IN CA/AZ...WILL BENEFIT THE MOST. AS EASTERLY WINDS ALOFT INCREASE TOMORROW...VENTILATION RATES WILL BEGIN TO IMPROVE ACROSS THE AREA THANKS TO IMPROVING TRANSPORT WINDS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 95 71 93 72 / 20 10 10 10 10 SIERRA BLANCA 67 89 65 89 69 / 10 10 10 10 10 LAS CRUCES 67 93 66 91 67 / 20 10 10 10 10 ALAMOGORDO 69 97 71 92 68 / 20 10 10 10 10 CLOUDCROFT 48 71 52 71 50 / 30 20 20 10 10 TRUTH OR CONSEQUENCES 68 93 68 90 67 / 30 10 10 10 10 SILVER CITY 63 87 62 84 61 / 30 20 20 20 20 DEMING 65 93 64 91 66 / 30 10 10 10 10 LORDSBURG 67 94 67 92 66 / 30 20 20 10 10 WEST EL PASO METRO 72 95 72 93 71 / 20 10 10 10 10 DELL CITY 66 93 64 90 67 / 10 10 10 10 10 FORT HANCOCK 69 96 68 95 72 / 20 10 10 10 10 LOMA LINDA 64 87 65 85 64 / 20 10 10 10 10 FABENS 69 95 70 93 70 / 20 10 10 10 10 SANTA TERESA 70 94 70 93 69 / 20 10 10 10 10 WHITE SANDS HQ 69 93 68 92 69 / 20 10 10 0 10 JORNADA RANGE 65 93 66 90 66 / 20 10 10 0 10 HATCH 65 90 65 87 66 / 30 10 10 0 10 COLUMBUS 69 94 69 91 68 / 20 10 10 10 10 OROGRANDE 67 95 68 93 69 / 20 10 10 10 10 MAYHILL 55 78 54 77 56 / 30 20 20 10 10 MESCALERO 55 81 57 78 55 / 30 20 20 10 10 TIMBERON 54 78 51 76 55 / 30 20 20 10 10 WINSTON 59 84 59 81 58 / 30 20 20 20 20 HILLSBORO 64 89 64 86 63 / 30 10 10 10 10 SPACEPORT 66 92 66 90 66 / 30 10 10 0 10 LAKE ROBERTS 60 85 61 83 59 / 30 30 30 20 20 HURLEY 63 87 64 85 63 / 30 20 20 10 10 CLIFF 64 96 65 93 64 / 30 20 20 20 20 MULE CREEK 58 91 59 88 57 / 30 30 30 20 20 FAYWOOD 64 87 64 84 63 / 30 10 10 10 10 ANIMAS 68 93 67 93 66 / 30 20 20 10 10 HACHITA 66 92 66 90 65 / 30 10 10 10 10 ANTELOPE WELLS 66 93 64 91 64 / 30 10 10 10 10 CLOVERDALE 65 89 65 86 63 / 30 20 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Aug 20, 11:19 AM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1119 AM MDT TUE AUG 20 2013 NMZ401>417-TXZ418>424-211730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1119 AM MDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS. WIND GUSTS UP TO 45 MPH MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL MOVE INTO THE AREA AND DIMINISH CHANCES FOR THUNDERSTORMS ACROSS THE AREA FOR WEDNESDAY AND THURSDAY. ISOLATED STORMS MAY STILL OCCUR ALONG THE ARIZONA BORDER AND MOUNTAIN ZONES IN THE AFTERNOON AND EVENING. MOISTURE WILL RETURN TO THE REGION FRIDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE AREA WIDE FRIDAY AND SATURDAY. THE HIGH PRESSURE RIDGE WILL REBUILD OVER THE EASTERN PART OF THE AREA...SUPPRESSING MOST STORM DEVELOPMENT EAST OF THE RIO GRANDE WHILE ISOLATED TO SCATTERED STORMS CONTINUE TO THE WEST ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
In the hours before
Local storm report, Aug 20, 2:53 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD SILVER CITY 32.78N 108.27W
08/20/2013 GRANT NM TRAINED SPOTTER
SPOTTER REPORTS VERY HEAVY RAINS FALLING OVER EASTERN
PORTIONS OF SILVER CITY WITH STREETS BEGINNING TO FLOOD.
&&
EVENT NUMBER EPZ1300587
JARLocal storm report, Aug 20, 3:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
305 PM MDT TUE AUG 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD SILVER CITY 32.78N 108.27W
08/20/2013 GRANT NM LAW ENFORCEMENT
WATER OVER THE ROADS OVER EASTERN PORTIONS OF SILVER
CITY.
&&
EVENT NUMBER EPZ1300588
JARThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:48 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 57 min |
| Aug 20, 2:10 PM MDT | Areal Flood Advisory | EPZ | Grant | 65 min |
| Aug 20, 2:35 PM MDT | Flash Flood Warning | EPZ | Grant | 85 min |
| Aug 20, 3:24 PM MDT | Flash Flood Warning | EPZ | Grant | 81 min |
| Aug 20, 4:49 PM MDT | Flash Flood Warning | EPZ | Sierra | 86 min |
| Aug 20, 5:54 PM MDT | Flash Flood Warning | EPZ | Sierra | 96 min |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.